Medication And Weight Gain

I was petite to average as a kid and as an adult. I was very fit and was generally considered tiny.

Then the panic attacks began in my late thirties. Life pressures triggered them and the fear of having more triggered more. It’s a vicious cycle and I fell into a profound depression until I saw a psychiatrist who prescribed me Zoloft; also called Sertraline.

The attacks stopped and I resumed my life, grateful to feel normal again.

Then the weight gain started.

I put on dozens of pounds within a couple of months and I haven’t been slender since. As I started to gain weight, I began asking doctors if it was the medication. They would look at me and tell me the pounds were coming from the extra food I must be eating because I’m happy.

I knew differently and argued my case over months then years. I gained close to seventy pounds over the fifteen years I was on Sertraline and every doctor condescendingly advised me it wasn’t the medication – I was eating too much.

My body image suffered as I looked into the mirror and saw another person besides myself. It had a horrible effect on my self esteem. I felt lazy, helpless and ugly. I knew it was the medication and I tried more than once to wean myself off of it without success. I wondered if the trade-off was worth it.

I began to wake up gasping for breath and eventually learned I had sleep apnea. I can’t say for sure but I bet the weight gain contributed to that. I began using a CPAP machine at night.

I’ve always exercised regularly but I doubled my regime and went on two-hour walks each day. I did this for months and the scale didn’t budge. I wondered if I’d ever see the old me again. Nothing would take the weight off – nothing.

Then we moved and for some unknown reason, I decided to stop using Sertraline. I wouldn’t recommend choosing a time of stress like that for anyone to wean off of their medication and it should only be done under the supervision of a doctor.

Within months, I lost thirty pounds without changing anything. It was the medication. I didn’t get down to my pre-antidepressent weight but I felt so happy to see myself again! I wanted to go into the office of each and every doctor who had told me things such as “you’re getting old, that’s why you’re gaining weight” and metaphorically clobber them.

Doctors should listen to their patients; not dismiss our concerns. Some physicians still claim antidepressants don’t cause weight gain. You may have to choose to compromise if you find yourself in my position or change medications.

My suspicions were confirmed when both me and my husband decided to give Sertraline another shot to quell some of the depression that was still affecting both of us. My doctor wanted to go with tried-and-true to begin with and we decided that if I started to gain weight, I would go off of it immediately.

Immediately wasn’t fast enough. My husband shot up by fifty pounds in two months and I gained twenty so fast it was too late by the time I stopped taking it again. It took me six months to take that twenty pounds off again.

The moral of this story is that some antidepressants do cause weight gain and don’t ever let anyone tell you differently. Medications affect different people in different ways, of course, but this was my experience.

If you start on antidepressants, listen to your “gut”, “weigh” your options, and work with your doctor to find a treatment plan that “fits”.

Published by ldinlove

I am an eccentric blogger and artist. I currently live off-grid which makes for some great stories. :)

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: